Tennessee, 2019

Heat in Tennessee, August 13, 2019

August 13, 2019 · NWS HUN · 3 events in 3 counties and zones

Temperatures warmed into the middle to upper 90s with dew points in the middle to upper 70s. This resulted in heat index values of around 105 degrees.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Temperatures warmed into the middle to upper 90s with dew points in the middle to upper 70s. This resulted in heat index values of around 105 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 13, 8:49 AM CST, 11 minutes earlier.

Area forecast discussion, Aug 13, 8:49 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
949 AM CDT Tue Aug 13 2019

.NEAR TERM...(Rest of Today)
Issued at 949 AM CDT Tue Aug 13 2019

Radar and satellite imagery portray clear skies across the TN Valley
this morning within our soupy airmass with dew points in the mid 70s,
surging as high as the upper 70s near 80 at times. The high heat and
humidity will set the stage for a conditionally unstable airmass this
afternoon and evening. A shortwave trough will progress through the
Ohio Valley today, which has a weak surface low and trailing cold
front and will be our main concern for thunderstorms later today.
Additionally, an outflow boundary from previous convection over the
central MS Valley is currently tracking through middle TN. This
outflow boundary is expected to reach the TN Valley around noon, as
we reach our convective temperatures in the low 90s. Therefore,
expect some increasing cloud cover and isolated convection to
develop.

However, the cloud cover and slight chance for showers and
thunderstorms will do little to mitigate the expected life-
threatening heat. Because higher dew points will continue to advect
in from the west, maximum heat indices today will surge into the
triple digits, with some areas expected to exceed 110 F. Things that
could go wrong for the anticipated severe heat include more cloud
cover or afternoon thunderstorm coverage than in our current
forecast, or more dry air mixing down to the surface than current
thinking. The highest confidence for excessive heat exists for
northwest AL, therefore, an excessive heat warning is in effect for
northwest AL until 6 pm this evening, with a heat advisory in effect
until 6 pm elsewhere across our area.

Later this afternoon into this evening, the cold front is expected to
advance into our area. Increased moisture convergence within this
conditionally unstable airmass will lead to the development of
numerous showers and thunderstorms. Marginal shear will be in place
in the immediate vicinity of this boundary, which may make a case of
"sufficiency" for severe weather as the storms begin to congeal into
a broken line of storms. Current thinking for threats aligns with the
previous forecast, so will leave more specific detail discussion to
my predecessors, which is included in the "short term" discussion
below. Otherwise, no major changes were made to the forecast.

.SHORT TERM...(Tonight through Wednesday Night)
Issued at 224 AM CDT Tue Aug 13 2019

By 00Z, a rather solid band of strong to severe thunderstorms will be
in progress in middle TN, building west-southwest into the
inflow/theta-E ridge. Agree with the current SPC outlook on this
situation. The convection will likely fill in during the evening
hours, while slowly sagging southeast due to rather unidirectional
flow in mid to upper levels. Thus, the WPC marginal to slight risk of
excessive rainfall looks good as well with PWs around 2 inches and
potential training of thunderstorms. Damaging winds look to be the
primary threat tonight for severe weather, given rather high DCAPE
values of 1200-1500 j/kg, and steep low level lapse rates. PoPs will
be elevated into the likely range this evening and overnight hours.

On Wednesday, the frontal band will shift well south allowing for a
drier northerly flow to develop. Despite it remaining rather warm in
the u80s-a90, it will certainly feel much more comfortable with dew
points dropping into the 60s Wednesday evening.

.LONG TERM...(Thursday through Monday)
Issued at 224 AM CDT Tue Aug 13 2019

Surface high pressure will settle in over the OH River and Great
Lakes region as we head into the latter half of the work week. This
combined with a slightly drier and a little more "pleasant" airmass
with dew points generally in the middle 60s should keep us mostly
rain free through Saturday. We will finally get a break from the
extended northwest flow regime as upper level flow becomes more
westerly/zonal toward the weekend. This will keep daily highs in the
middle 90s across much of the area and overnight lows in lower 70s.
While no organized storm systems are expected in the extended period
at this time, chances for isolated to scattered diurnal thunderstorms
return on Sunday and will continue through the first half of the
work week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 538 AM CDT Tue Aug 13 2019

VFR conditions are expected through early this evening. The exception
could be isolated thunderstorms that are possible after 21Z, but the
probability is too low to include at the terminals. The probability
is a bit higher in southern middle TN this afternoon. This evening, a
more solid band of thunderstorms will drop south from middle TN and
through north AL. The time of occurrence will most likely be from
03-06Z at KMSL and KHSV. Visibility will be reduced to 2SM or less in
+RA, along with a threat of strong and gusty winds. After 06Z, the
thunderstorms should shift south of the terminals. Low clouds and fog
may tend to develop in a few areas, but confidence is too low to
include at this time, but may be needed in later updates.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 6 PM CDT this evening for ALZ005>010-016.

     Excessive Heat Warning until 6 PM CDT this evening for ALZ001>004.

TN...Heat Advisory until 6 PM CDT this evening for TNZ076-096-097.

&&

NEAR TERM...30
SHORT TERM...17
LONG TERM...25
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 13, 2:18 AM CST, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
318 AM CDT Tue Aug 13 2019

ALZ001>010-016-TNZ076-096-097-140000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
318 AM CDT Tue Aug 13 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Dangerous Heat Index values of 105 to 110 degrees are likely west of
Interstate 65 Today. An Excessive Heat Warning remains in effect
through 6 PM CDT this evening for Lauderdale, Colbert, Franklin AL
and Lawrence Counties.

In addition, a Heat Advisory is in effect until 6 PM CDT this evening
for counties along Interstate 65 where Heat Index values of 105 to
109 degrees are expected, and east of Interstate 65 where Heat Index
values of 100 to 105 degrees are expected.

Thunderstorms will be possible late this afternoon and throughout
the overnight hours into Wednesday. Some of these storms may be
severe with gusty winds of 50 to 60 MPH and locally heavy rainfall
will be possible. The threat for thunderstorms will end by mid-
morning Wednesday from North to South.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

The probability for widespread hazardous weather is low.

Isolated thunderstorms will be possible Sunday through the beginning
of the work week.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat. Local standard time, as filed.

Heat, Lincoln

When
August 13, 9:00 AM CST to 6:00 PM CST
Where
Lincoln forecast zone
Reported by
AWOS
Coordinates
35.141, -86.589 (the zone’s center; the record gives no point)

The heat index remained at or above 105 degrees.

Heat, Moore

When
August 13, 9:00 AM CST to 6:00 PM CST
Where
Moore forecast zone
Reported by
AWOS
Coordinates
35.285, -86.359 (the zone’s center; the record gives no point)

The heat index remained at or above 105 degrees.

Heat, Franklin

When
August 13, 9:00 AM CST to 6:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
35.155, -86.092 (the zone’s center; the record gives no point)

The heat index remained at or above 105 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851292, 851293, 851294.